Birth Control and Sex Drive: The Unfortunate Truth
Not feeling in the mood lately? Curious as to whether or not your birth control pills may be affecting your libido? Well, studies show there’s a good chance they’re actually to blame.
The Link Between Birth Control and Sex Drive
When oral contraceptives were first made available to the general public in the free-spirited and electrically-charged 1960s, there was a popular debate going on about whether they would lead to diminished societal values and increased promiscuity. Today, more and more women are complaining for the opposite reason, worried their lowered libidos and lack of sex drive may be tied to the oral contraceptives they’ve been taking. In fact, over thirty various studies have found a link between oral birth control and sex drive. According to a report in Time magazine, 30 percent of women in the US suffer from a diminished sex drive, and although stress, relationship status, drinking, smoking and other lifestyle factors can all play a part, many experts agree that the pill may be to blame.
Why Your Birth Control Pills May Be to Blame
While estrogen is known to increase sex drive, oral contraceptives, which have relatively high levels of the hormone, can sometimes cause the opposite effect. The reason behind this has nothing to do with estrogen. It actually has to do with the other libido-driving hormone, testosterone. Although testosterone is often thought of as a male-related hormone, it makes up a vital part of the hormone cocktail women need to desire sex and ultimately procreate.
In women, testosterone is made in the adrenal glands and ovaries before being released into the bloodstream. A percentage of testosterone then binds to serum hormone binding globulin, or SHBG, rendering it inactive. Only free non-SHBG binding testosterone increases sex drive. Therefore, since oral contraceptives can increase SHBG levels in women, more testosterone binds to it, leaving less active testosterone and resulting in diminished libidos.
Solving the Libido Problem
If you’re taking an oral contraceptive and would rather play a game of shuffleboard than play with your man, what can you do to boost your libido and turn up the heat in the bedroom? Well, you need to first determine whether or not the pill is to blame. Libido is a complex animal. A wide variety of medical conditions, relationship issues, and stresses often play a role in a person’s libido. The only way to really know if your birth control pills are the culprit of your lack of a libido is to stop taking them for a month and see if using another contraception can bring back those lusty feelings again.
If you determine your libido woes are the result of the link between your birth control and sex drive, you can consider the following options:
• Try a different birth control pill: Some oral contraceptives are better than others. While all birth control pills feature estrogen and progestin, one study found that oral contraceptives containing drospirenone may have less of an effect on a woman’s libido than those with other progestins.
• Use a different type of contraception: There are other ways to prevent pregnancy other than birth control pills. Aside from condoms, many women find other forms of contraception like intrauterine devices are great solutions.
• Wait and see: If using a different type of contraception isn’t an option, it’s usually always best to suffer from a lower sex drive than worry about dealing with a surprise pregnancy.
If You Notice a Change in Your Libido
Consider discussing the changes you’ve noticed with your doctor. He or she will be able to perform a general exam to see if there may be a something else, such as a medical condition, potentially to blame. Your doctor will also help you decide whether or not you should change birth control pills or convert to another form of contraception. He or she might also recommend libido enhancing formulas, certain medications, or that you discuss the issue further with experts or therapists.
Although it’s certainly possible to notice a change in your libido when taking certain oral contraceptives, it’s also important to look at your relationship with your partner and other things in your life that may be potentially draining you of your sexual energy. For example, are you stressed out all the time? Are you getting enough sleep? How’s your diet? If you make steady changes to the things zapping you of your energy every day, chances are you’ll find yourself in the mood more often as well!